Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 89, NWS Bismarck, ND

September 9, 2010Hettinger County, Slope County, North Dakota

NWS Bismarck, ND issued this tornado warning at Sep 9, 2010, 3:48 PM MDT for Hettinger County, Slope County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2010, 3:48 PM MDT (21:48 UTC)
Expired
Sep 9, 2010, 4:15 PM MDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 166 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 2:35 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-491 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WFUS53 KBIS 092148
TORBIS
NDC041-087-092215-
/O.NEW.KBIS.TO.W.0089.100909T2148Z-100909T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM MDT THU SEP 9 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHEASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 415 PM MDT

* AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 14 MILES SOUTH OF NEW ENGLAND...OR 26 MILES
  NORTHEAST OF BOWMAN...AND MOVING NORTHEAST AT 35 MPH.

* THIS DANGEROUS STORM WILL BE NEAR...
  NEW ENGLAND AROUND 405 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE HAVELOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4628 10285 4628 10293 4634 10307 4662 10286
      4646 10255 4627 10283
TIME...MOT...LOC 2148Z 210DEG 29KT 4638 10288

$$

SIMOSKO
2 follow-up statements
910 
WWUS53 KBIS 092158
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
458 PM CDT THU SEP 9 2010

NDC041-087-092215-
/O.CON.KBIS.TO.W.0089.000000T0000Z-100909T2215Z/
SLOPE ND-HETTINGER ND-
358 PM MDT THU SEP 9 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN HETTINGER AND
EAST CENTRAL SLOPE COUNTIES UNTIL 415 PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES SOUTHEAST OF NEW ENGLAND...OR 29 MILES
SOUTH OF DICKINSON...MOVING NORTHEAST AT 35 MPH.

THIS DANGEROUS STORM WILL BE NEAR...
  NEW ENGLAND AROUND 405 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE HAVELOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4633 10275 4643 10300 4662 10286 4646 10255
      4627 10283
TIME...MOT...LOC 2158Z 210DEG 29KT 4645 10282

$$

SIMOSKO
648 
WWUS53 KBIS 092215
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT THU SEP 9 2010

NDC041-087-092225-
/O.EXP.KBIS.TO.W.0089.000000T0000Z-100909T2215Z/
SLOPE ND-HETTINGER ND-
415 PM MDT THU SEP 9 2010

...THE TORNADO WARNING FOR NORTHWESTERN HETTINGER AND EAST CENTRAL
SLOPE COUNTIES HAS EXPIRED...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM MDT.

LAT...LON 4633 10275 4643 10300 4662 10286 4646 10255
      4627 10283
TIME...MOT...LOC 2215Z 210DEG 29KT 4657 10272

$$

SIMOSKO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Sep 9, 2:12 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 9, 2:12 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT THU SEP 9 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
MULTIPLE CONCERNS TONIGHT INVOLVE SEVERE WEATHER POSSIBILITIES
AND POSSIBLE HEAVY RAIN.

PROXIMITY SOUNDINGS ARE VERY MOIST WITH REMNANTS OF TROPICAL STORM
HERMINE. PRECIPITABLE WATER AMOUNTS CLOSE TO 1.5 INCHES ARE
CLIMATOLOGICALLY ABOVE THE 99TH PERCENTILE FOR EARLY SEPTEMBER.
EARLIER PRECIPITATION ACROSS DICKEY/LAMOURE/STUTSMAN COUNTIES OF
THE SOUTHEAST CWA RANGED FROM 1 TO 3 INCHES FROM EARLIER
CONVECTION. CURRENTS TRENDS SUGGEST RAPIDLY DEVELOPING
THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA THIS EVENING WILL TRACK
NORTHEAST. EVENTUALLY THE COLD FRONT WILL FOCUS THUNDERSTORMS
ACROSS CENTRAL NORTH DAKOTA AFTER MIDNIGHT...AND WILL PROVE A
FLOOD/FLASH FLOOD THREAT TO THOSE COUNTIES. OTHER HEAVY RAIN
AMOUNTS ARE POSSIBLE WEST AND NORTH...HOWEVER CURRENT THINKING IS
SUFFICIENT CAPACITY ON THE SOILS WILL TAKE SOME ADDITIONAL HEAVY
RAIN. OTHERWISE...WESTERN NORTH DAKOTA IS LOOSING  THE CAP...AND
SEVERE POTENTIAL IS NOW A FOCUS FOR THE LATE AFTERNOON HOURS AND
THE EVENING ACROSS WESTERN NORTH DAKOTA.

BY FRIDAY MORNING...THE FOCUS FOR THUNDERSTORMS WILL BE ACROSS THE
EAST...WITH RAIN AND WIDELY SCATTERED THUNDERSTORMS WEST. AREAS
OF RAIN AND FOG POSSIBLE FRIDAY MORNING WEST. GENERALLY CLEARING
SKIES FRIDAY NIGHT AND A QUITE EARLY FALL WEEKEND SATURDAY AND
SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY
A WEAK UPPER LEVEL RIDGE WILL MOVE THROUGH THE AREA IN THE LONG
TERM...ALTHOUGH THERE IS POTENTIAL FOR IMPULSES TO MOVE THROUGH THE
RIDGE.  OVERALL PROBABILITIES FOR PRECIP WILL BE LOW...BUT WILL ADD
A SLIGHT CHANCE TO MONDAY...TUESDAY NIGHT...AND WEDNESDAY NIGHT.
TEMPERATURES WILL BE SEASONAL.

&&

.AVIATION...AN ABUNDANCE OF LOW LEVEL MOISTURE WILL KEEP CEILINGS
BELOW 1000 FEET AGL ACROSS MOST OF THE AREA THROUGH FRIDAY MORNING
ALTHOUGH THERE ARE LIKELY TO BE BREAKS ASSOCIATED WITH A SURFACE LOW
NOW IN SOUTHEAST MONTANA WHICH WILL MOVE NORTHEAST THROUGH WESTERN
AND CENTRAL NORTH DAKOTA.  IN ADDITION...LOW VISIBILITIES AND LOW
CEILINGS ALONG WITH HAIL AND STRONG WINDS CAN BE EXPECTED IN
THUNDERSTORMS WHICH WILL MOVE THROUGH THE STATE WITH THE LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING
FOR NDZ037-047-048-050-051.

&&

WAA/TSW
Hazardous weather outlook, Sep 9, 2:59 PM MDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT THU SEP 9 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
359 PM CDT THU SEP 9 2010 /259 PM MDT THU SEP 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST NORTH DAKOTA
THIS AFTERNOON...MOVING INTO THE CENTRAL AND NORTHWEST PORTIONS
OF THE STATE INTO THE EVENING. THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY IN SOUTHWEST NORTH DAKOTA IN THE AFTERNOON
AND EVENING.

THUNDERSTORMS ARE FORECAST TO CONTINUE TO MOVE EAST OF HIGHWAY 83
THURSDAY NIGHT AND INTO FRIDAY MORNING. HEAVY RAIN WILL BE THE
PRIMARY THREAT...WITH STREET AND RURAL FLOODING A CONCERN FOR
AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL EARLIER ON
THURSDAY. A FLOOD WATCH IS IN EFFECT FOR THE SOUTHERN JAMES RIVER
VALLEY THURSDAY EVENING THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS
WESTERN AND CENTRAL NORTH DAKOTA FRIDAY...SOME PRODUCING HEAVY
RAINFALL EAST OF HIGHWAY 83 IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THURSDAY AFTERNOON AND INTO THE
NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK THURSDAY AFTERNOON AND THROUGH
THE NIGHT.

AYD

In the hours before

Special weather statement, Sep 9, 1:52 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT THU SEP 9 2010

NDZ013-023-092045-
PIERCE-WELLS-
252 PM CDT THU SEP 9 2010

...SPECIAL WEATHER STATEMENT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARVEY IN NORTHWESTERN WELLS
COUNTY...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL PIERCE COUNTY AT 310 PM CDT

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Local storm report, Sep 9, 1:54 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
254 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 W HARVEY              47.77N 100.02W
09/09/2010  E0.88 INCH       WELLS              ND   LAW ENFORCEMENT

            AT MILE POST 165 ON HIGHWAY 52. STRONG WINDS HEAVY RAIN
            AND DIME TO NICKLE SIZED HAIL.

&&

SWALKER
Local storm report, Sep 9, 1:58 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 W HARVEY              47.77N 100.00W
09/09/2010  M0.88 INCH       WELLS              ND   PUBLIC

            PUBLIC REPORT RELAYED BY BROADCAST MEDIA.

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:35 AM MDTAreal Flood AdvisoryBISDickey2 hr
Sep 9, 1:37 PM MDTAreal Flood AdvisoryBISSheridan, Wells6 hr
Sep 9, 2:27 PM MDTFlood WatchBISDickey, LaMoure, Logan, McIntosh, Stutsman17 hr
Sep 9, 3:13 PM MDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope62 min
Sep 9, 3:36 PM MDTTornado WarningBISGolden Valley, Slope24 min
Sep 9, 3:41 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope, Stark64 min
Sep 9, 4:00 PM MDTTornado WarningBISBillings, Golden Valley, Slope30 min
Sep 9, 4:21 PM MDTTornado WarningBISBillings, Golden Valley, Slope24 min
Sep 9, 4:44 PM MDTTornado WarningBISBillings, Stark31 min
Sep 9, 4:52 PM MDTSevere Thunderstorm WarningBISDunn, Stark53 min
Sep 9, 5:07 PM MDTTornado WarningBISBillings, Dunn, Stark23 min
Sep 9, 5:29 PM MDTTornado WarningBISBillings, Dunn, Stark31 min
Sep 9, 5:33 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Stark57 min
Sep 9, 5:37 PM MDTAreal Flood AdvisoryBISRolette3 hr

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.